Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 2002, 8:30 PM EDT for Mackinac County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 21, 2002, 9:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 122 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 7:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2934 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
568
WUUS53 KAPX 220030
SVRAPN
MIC097-220130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
830 PM EDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACKINAC COUNTY IN EASTERN UPPER MICHIGAN
* UNTIL 930 PM EDT
* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 24 MILES SOUTH OF PARADISE
TO 26 MILES WEST OF MACKINAW CITY...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS WILL REACH...
ALLENVILLE AROUND 845 PM EDT
EVERGREEN SHORES AROUND 850 PM EDT
ST. IGNACE AROUND 855 PM EDT
HESSEL AROUND 910 PM EDT
CEDARVILLE AROUND 910 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4595 8414 4573 8439 4573 8449 4583 8459
4587 8479 4602 8503 4610 8529 4622 8526
4625 8513 4616 8513 4615 8439 4608 8437What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 4:10 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT SUN JUL 21 2002 FORECAST CONCERNS ARE WITH CONVECTIVE RE-DEVELOPMENT OVERNIGHT AND HEAVY RAINFALL/FLOODING POTENTIAL. SURFACE ANALYSIS INDICATING LOW PRESSURE OVER ONTARIO WITH A WARM FRONT NOW NORTH OF THE GREAT LAKES. OVERNIGHT MCS THAT FORMED ON TOP OF NORTHERN MICHIGAN...JUST NORTH OF ADVANCING WARM FRONT...CONTINUES TO PUSH OF QUICKLY TO THE E/SE. SECONDARY AREA OF SHOWERS/TSTMS THAT MAY HAVE FORMED ALONG OUTFLOW BOUNDARY OR MOISTURE BOUNDARY AND MOVED ALONG THE M-32 CORRIDOR ALSO EXITING THE REGION. 12Z UPPER AIR ANALYSIS INDICATING WEAK MID LEVEL RIDGE AXIS IN WISCONSIN AND WESTERN MID LEVEL FLOW ACROSS THE CWA. 700 MB CHART REVEALING +12C OR GREATER TEMPS (POSSIBLE MID LEVEL CAP) FROM WISCONSIN BACK INTO THE CENTRAL PLAINS...AND UPSTREAM CONVECTION FORMING ON THE PERIPHERY OF CAP AND RIDING OVER THE WEAK RIDGE. 850 MB CHART SHOWING +22C AND GREATER TEMPS ACROSS THE SAME REGION...AND AROUND 40 KNOT SW WINDS FROM MPX TO APX. 500 MB CHART AND WATER VAPOR IMAGERY INDICATING CONVECTIVELY INDUCED VORTICITY CENTER FROM OVERNIGHT MCS CONTINUING TO MOVE OFF TO THE EAST OF LAKE HURON...WHILE SECOND WELL DEFINED VORTICITY CENTER APPROACHING LAKE WINNIPEG (AS OF 19Z). TONIGHT...WEAK MID AND UPPER LEVEL RIDGING WILL SLIDE ACROSS THE CWA EARLY THIS EVENING WITH THE 850 AND 700 MB WINDS BECOMING MORE SW. AVN/MESOETA INDICATING 700 MB WARM NOSE (+12C) TRIES TO PUSH INTO THE REGION LATE THIS AFTERNOON AND EVENING...INCREASINGLY CAPPING THE ATMOSPHERE. THUS...ONCE ANY LINGERING ACTIVITY FALLS APART LATE THIS AFTERNOON...BELIEVE NOT MUCH WILL OCCUR THIS EVENING. CLOUD COVER WILL CONTINUE TO THIN OUT OVER THE NEXT FEW HOURS WITH THE WARMEST TEMPS OF THE DAY PROBABLY OCCURRING THIS EVENING IN MAY LOCATIONS. THEN...STRONG MID LEVEL WAVE NOW NEAR LAKE WINNIPEG WILL ADVECT INTO THE UPPER MIDWEST WITH RESULTING HEIGHT FALLS AND SUPPRESSION OF 850 AND 700 MB THERMAL RIDGES. MEANWHILE...COLD FRONT BEGINS TO PRESS INTO THE GREAT LAKES THIS EVENING. WITH THE MID LEVEL COOLING AND FRONTAL CONVERGENCE THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE ACROSS NORTHERN WISCONSIN AND THE WESTERN U.P. KNOCKING OF THE DOOR OF EASTERN UPPER MICHIGAN BY MID TO LATE EVENING. WITH PWATS OVER 2 INCHES...LAYER CORFIDI VECTORS INDICATING SLOW PROPAGATING STORMS...HEAVY RAINFALL WILL LIKELY OCCUR IN EASTERN UPPER MICHIGAN OVERNIGHT. HOWEVER...FLOOD GUIDANCE STILL REMAINS HIGH (2-3 INCHES IN 3 HOURS) AND GREATEST RAINFALL WILL PROBABLY BE THROUGH NORTHERN MINNESOTA...AND WILL NOT ISSUE ANY FLOOD STATEMENTS AT THIS TIME. ACTIVITY WILL THEN CONTINUE TO SLOWLY SPREAD EASTWARD PRESSING INTO THE SHORELINE COUNTIES OF LAKE MICHIGAN AND ALSO FAR NORTHERN LOWER MICHIGAN LATE. SEVERE WEATHER PARAMETERS STILL LOOK GOOD WITH MID LEVEL FLOW 35 KNOTS OR GREATER LENDING TO STORM ORGANIZATION AND POSSIBLE SEVERE WIND GUSTS. MONDAY AND MONDAY NIGHT...FRONT WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE CWA DURING THE DAY...ALONG WITH MID LEVEL SHORTWAVE AND ENTRANCE REGION OF UPPER JET SLIDING THROUGH THE NORTHERN GREAT LAKES. CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARY AND PRESS INTO THE REST OF THE CWA DURING THE MORNING. AGAIN...WITH THE JUICY ATMOSPHERE HEAVY RAINFALL WILL BE POSSIBLE. BUT FLASH FLOOD GUIDANCE VALUES EVEN GREATER IN NORTHERN LOWER MICHIGAN SO NOT REAL CONCERNED WITH FLOODING (ASIDE FROM THE TEMPORARY URBAN SLOW RUNOFF STUFF). SEVERE WEATHER AGAIN A CONCERN WITH DECENT SHEAR PROFILES/GOOD INSTABILITY SUPPORTING SUPERCELLS AND BOWING SEGMENTS. FRONT SLIDES THROUGH THE CWA DURING THE DAY WITH DRIER AIR SLIPPING INTO THE CWA FROM THE NORTH. WILL TAPER PCPN FROM NORTH TO SOUTH DURING THE DAY...THEN LINGERING IN THE SOUTH/SOUTHEAST INTO THE EVENING. TUESDAY AND WEDNESDAY...DRIER AIR AND COOLER CONDITIONS SHOULD PREVAIL THROUGH THE MIDDLE PART OF THE WEEK...WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES. THURSDAY THROUGH SUNDAY...MODELS REMAIN FAIRLY CONSISTENT FOR THE END OF THE WEEK AND INTO THE WEEKEND WITH DEVELOPING AND MAINTAINING WEAK UPPER TROUGH ACROSS THE UPPER GREAT LAKES. COOLEST TEMPS WILL OCCUR THROUGH THE MIDDLE PART OF THE WEEK BUT BEGIN TO REBOUND SOME BY THURSDAY...AS HIGH PRESSURE BEGINS TO SLIDE OFF TO THE EAST AND WARM ADVECTION KICKS IN. AVN/EUROPEAN SOLUTIONS SUGGEST PCPN WILL FORM WITHIN THE WARM ADVECTION PATTERN IN THE UPPER MIDWEST...THEN TRY TO SLIP INTO THE CWA LATE THURSDAY. MUCH OF THURSDAY MAY END UP DRY AND AM INCLINED TO REMOVE SHOWER MENTION ALL TOGETHER FOR THURSDAY. FOR CONTINUITY (AND TO AVOID FLIP-FLOPS) WILL HOLD ONTO SHOWER MENTION FOR ONE MORE DAY. THEN...PIECES OF ENERGY WILL ROTATE THROUGH THE GREAT LAKES FRIDAY THROUGH SUNDAY. MODEL DIFFERENCES IN TIMING/INTENSITY WITH THIS TYPE OF PATTERN MAKES IT DIFFICULT TO PEG DOWN ANY ONE DAY AS HAVING A BETTER CHANCE FOR RAINFALL..SO WILL CONTINUE TO MENTION CHANCE OF SHOWERS/TSTMS THROUGH THE WEEKEND WITH TEMPS REMAINING ABOUT THE SAME (AT OR JUST BELOW CLIMO). THANKS MQT AND DTX FOR COORDINATION. .APX...NONE. ADAM
In the hours before
Special weather statement, Jul 21, 7:35 PM EDT, 55 minutes before
MIZ008-015>035-220400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
735 PM EDT SUN JUL 21 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT MONDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
ROSCOMMON...OGEMAW AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:03 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 57 min |
| Jul 21, 8:08 PM EDT | Special Marine Warning | APX | 82 min | |
| Jul 21, 8:19 PM EDT | Special Marine Warning | APX | 56 min | |
| Jul 21, 8:19 PM EDT | Special Marine Warning | APX | 56 min | |
| Jul 21, 8:49 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 21, 8:49 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.